The CDC and state officials estimate that around 14,000 Americans may have gotten steroid injections from the pharmacy. One particular steroid, methylprednisolone acetate, has been linked to the disease outbreak.
As for what the public can do, Carome advised asking questions. If your doctor recommends an injection medication, he said, ask whether it's a compounded product. "If it is," Carome said, "ask why you're getting it, and whether there's an FDA-approved alternative."
At this point, study author Jernigan said, it's "very unlikely" that anyone exposed to steroids from the New England Compounding Center will fall ill. "But we can't say there's no risk," he added.
Jernigan agreed that the outbreak highlights the dire consequences of medication contamination. "Very bad things can happen when people are exposed to contaminated drugs," he said. "We need to take steps to make sure the medication supply is safe."
The U.S. Food and Drug Administration has more about the risks of pharmacy compounding.
Copyright © 2012 HealthDay. All rights reserved.